High Wind, Bath
- When
- January 23, 8:00 PM EST to January 24, 3:30 AM EST
- Where
- Bath forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
High winds during the night of the 23rd through the early morning of the 24th downed trees and power lines across the Alleghany Highlands, parts of the foothills, the Southern Shenandoah, Roanoke, and New River valleys of Virginia. Law inforcement reported 6 tractor trailer trucks blown off of Interstate Route 77 near Fancy Gap in Carroll County, during the evening of the 23rd.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the night of the 23rd through the early morning of the 24th downed trees and power lines across the Alleghany Highlands, parts of the foothills, the Southern Shenandoah, Roanoke, and New River valleys of Virginia. Law inforcement reported 6 tractor trailer trucks blown off of Interstate Route 77 near Fancy Gap in Carroll County, during the evening of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 23, 8:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 800 PM EST THU JAN 23 2003 NO PLANS TO DROP GOING WARNINGS/ADVISORIES. DOUBTS LINGER ON WHETHER HIGH WIND WARNING WILL BE REALIZED...ESPECIALLY IN THE ROA-SRN SHD VLY...AS WAA ALOFT AFTER MIDNIGHT FORMS AN INVERSION...KEEPING STRONGEST WINDS FROM REACHING MOST SFC. HOWEVER...THE HIGHER MTNS IN THIS AREA COULD SEE SOME PROBLEMS...SO WILL NOT DROP IT...AND WORD IN ZONES AT MAINLY HIGHER ELEVATIONS. SNOW SHOWERS DYING DOWN. WILL LEAVE FLURRIES IN FOR THE NRV AND MTN EMPIRE GROUP...WITH SCTD SNOW SHOWERS...TAPERING TO FLURRIES IN THE NRN NC MTNS AND SE WV GROUP...WITH LITTLE OR NO ACCUM. TEMPS ARE AT OR COOLER THAN FORECAST...ESPECIALLY IN THE WEST. WILL LOWER SOME TEMPS OVER SE WV AND MTN EMPIRE GROUP. WAA LATE MAY BRING STEADY OR WARMING TEMPS IN THE BLF AREA. REST OF FORECAST ON TRACK. WILL TONE DOWN WINDS IN A FEW SPOTS OUT EAST...BUT WIND CHILL ADVY CRITERIA WILL STILL BE ATTAINED. NO CHANGES PLANNED BEYOND TONIGHT. .RNK... NC...HIGH WIND WARNING FOR TONIGHT FOR ZONES NCZ001>002...NCZ018. WIND CHILL WARNING FOR TONIGHT FOR ZONES NCZ001>002...NCZ018. WIND CHILL ADVISORY FOR TONIGHT FOR ZONES NCZ003>006...NCZ019>020. VA...HIGH WIND WARNING FOR TONIGHT FOR ZONES VAZ011>020...VAZ022>024. WIND CHILL WARNING FOR TONIGHT FOR ZONES VAZ007...VAZ009>020. WIND CHILL ADVISORY FOR TONIGHT FOR ZONES VAZ022>024...VAZ032>035... VAZ043>047...VAZ058>059. WV...WIND CHILL WARNING FOR TONIGHT FOR ZONES WVZ042>045. WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EST THU JAN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NORTHWEST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 20 TO 40 MPH OVERNIGHT...WITH GUSTS TO 60 MPH POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE BLUE RIDGE. BITTERLY COLD WIND CHILLS ARE ALSO ANTICIPATED THROUGH TONIGHT. WIND CHILL WARNINGS ARE IN EFFECT FOR AREAS WEST OF THE BLUE RIDGE WITH WIND CHILL ADVISORIES EAST OF THE BLUE RIDGE. BLOWING AND DRIFTING OF SNOW WILL ALSO OCCUR AS THE WINDS INCREASE OVERNIGHT. PLEASE REFER TO THE WBCNPWRNK PRODUCTS ISSUED BY THIS OFFICE EARLIER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339242, 5339243, 5339244, 5339245, 5339246, 5339247, 5339248, 5339249, 5339250, 5339251, 5339252.